Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 9, NWS Greenville-Spartanburg, SC

May 29, 1996Chester County, York County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 5:04 PM EDT for Chester County, York County, South Carolina. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1996, 5:04 PM EDT (21:04 UTC)
Expired
May 29, 1996, 6:00 PM EDT
In force
56 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Chester County, SC, York County, SC

What was reported inside it

TimeReportWhereRemark
May 29, 5:20 PM EDTThunderstorm Wind 50Sharon, SC
May 29, 6:00 PM EDTHail 1.25Richburg, SC
May 29, 6:00 PM EDTTornado F1Richburg, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 292104
TORGSP
SCC023-091-292200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
504 PM EDT WED MAY 29 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL SOUTH CAROLINA
 
   ...CHESTER COUNTY...YORK COUNTY
 
AT 502 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY
PRODUCING A TORNADO ENTERING WESTERN YORK COUNTY NORTH OF BULLOCK CREEK.
THE STORM IS MOVING TO THE SOUTHEAST AROUND 30 MPH AND WILL MOVE INTO
NORTHERN CHESTER COUNTY BY 530 PM. THE STORM WILL MOVE CLOSE TO LEWIS
AND RODMAN BY 545 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDIrNG OR A
DITCH.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 29, 2:07 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
207 PM EDT WED MAY 29 1996

88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO
FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP.
FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE
CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY
THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC
POPS ELSW.

MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE
BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD
HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS
COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS
ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO
COOL.

AVL 55/69/47/72 5/0/0/0
CLT 61/75/54/78 4/0/0/0
GSP 61/76/53/79 4/0/0/0
^
RWH

In the hours before

Local storm report, May 29, 4:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
359 PM     RUTHERFORDTON             NC   0.88 INCH HAIL
05/27/96   RUTHERFORD                     DIME TO NICKLE HAIL
                                          REPORTED BY RUTHERFORD
                                          911.

DHR
Local storm report, May 29, 4:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
448 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.*....
448 PM     BOILING SPRINGS           SC   0.75 INCH HAIL
05/29/96   SPARTANBURG                    DIME REPORTED BY HAMM
                                          SPOTTER.

DHR
Local storm report, May 29, 4:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996
   CORRECTION FOR DATE
TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
359 PM     RUTHERFORDTON             NC   0.88 INCH HAIL
05/29/96   RUTHERFORD                     DIME TO NICKLE HAIL
                                          REPORTED BY RUTHERFORD
                    0                      911.
DHR

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:56 PM EDTSevere Thunderstorm WarningGSPCherokee49 min
May 29, 4:35 PM EDTTornado WarningGSPCherokee40 min
May 29, 4:47 PM EDTSevere Thunderstorm WarningGSPSpartanburg43 min
May 29, 4:53 PM EDTSevere Thunderstorm WarningGSPYork52 min
May 29, 5:20 PM EDTTornado WarningGSPUnion40 min
May 29, 6:00 PM EDTTornado WarningGSPChester45 min
May 29, 6:45 PM EDTSevere Thunderstorm WarningGSPUnion45 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningGSPChester50 min
May 29, 7:23 PM EDTTornado WarningGSPChester37 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.